Alert archive / Nevada / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 29, NWS Elko, NV

September 1, 2012Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Sep 1, 2012, 1:07 PM PDT for Elko County, Nevada. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2012, 1:07 PM PDT (20:07 UTC)
Expired
Sep 1, 2012, 1:30 PM PDT
In force
23 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

County Elko County, NV

The radar

The Salt Lake City radar (KMTX), 167 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.1 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2012-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2012-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1415 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

882 
WUUS55 KLKN 012007
SVRLKN
NVC007-012030-
/O.NEW.KLKN.SV.W.0029.120901T2007Z-120901T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
107 PM PDT SAT SEP 1 2012

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ELKO COUNTY IN NORTHEAST NEVADA...
  THIS INCLUDES THE CITY OF WEST WENDOVER...

* UNTIL 130 PM PDT

* AT 104 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 17
  MILES SOUTHWEST OF WEST WENDOVER...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WEST WENDOVER...
  ALTERNATE U.S. HIGHWAY 93 IN RURAL SOUTHEASTERN ELKO COUNTY...
  INTERSTATE 80 IN RURAL SOUTHEASTERN ELKO COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4042 11436 4054 11450 4089 11413 4077 11402
      4053 11404
TIME...MOT...LOC 2007Z 228DEG 19KT 4057 11428

$$

RCM
2 follow-up statements
733 
WWUS55 KLKN 012017
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
117 PM PDT SAT SEP 1 2012

NVC007-012030-
/O.CON.KLKN.SV.W.0029.000000T0000Z-120901T2030Z/
ELKO NV-
117 PM PDT SAT SEP 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM PDT
FOR SOUTHEASTERN ELKO COUNTY...

AT 114 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 14 MILES SOUTHWEST OF WEST WENDOVER...MOVING NORTHEAST AT 20
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4046 11429 4061 11440 4084 11409 4077 11402
      4053 11404
TIME...MOT...LOC 2017Z 228DEG 19KT 4061 11423

$$

RCM
238 
WWUS55 KLKN 012028
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
128 PM PDT SAT SEP 1 2012

NVC007-012037-
/O.EXP.KLKN.SV.W.0029.000000T0000Z-120901T2030Z/
ELKO NV-
128 PM PDT SAT SEP 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELKO COUNTY WILL
EXPIRE AT 130 PM PDT...

THE STORM IS MOVING OUT OF PART OF THE WARNED AREA. A NEW WARNING 
HAS BEEN ISSUED FOR NORTHEASTERN PARTS OF THE WARNING AREA WHICH ARE 
STILL THREATENED BY THIS STORM.

&&

LAT...LON 4046 11429 4061 11440 4084 11409 4077 11402
      4053 11404
TIME...MOT...LOC 2027Z 228DEG 19KT 4065 11418

$$

RCM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:49 AM PDT, 9 hours 18 minutes earlier.

Area forecast discussion, Sep 1, 3:49 AM PDT, 9 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
349 AM PDT SAT SEP 1 2012

.SYNOPSIS...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
OCCUR ACROSS CENTRAL AND EASTERN NEVADA TODAY. DRIER AIR MOVING IN
FROM THE WEST WILL END THE THREAT OF THUNDERSTORMS ON SUNDAY. DRY
CONDITIONS WILL PREVAIL NEXT WEEK EXCEPT FOR A SMALL THREAT OF
THUNDERSTORMS ACROSS EAST CENTRAL NEVADA WEDNESDAY AND THURSDAY.
&&

.SHORT TERM...TODAY THROUGH SUNDAY. ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS CONTINUE ACROSS EAST CENTRAL AND NORTHEAST
NEVADA EARLY THIS MORNING. A DRIER SOUTHWEST FLOW ALOFT ASSOCIATED
WITH SHORT WAVE TROUGH TO OUR WEST WILL BEGIN TO PUSH MOISTURE TO
THE EAST TODAY WITH SHOWERS AND THUNDERSTORMS LIMITED TO EASTERN
ELKO AND EASTERN WHITE PINE COUNTIES BY LATE AFTERNOON. DRYING
WILL CONTINUE TONIGHT AND BY SUNDAY A DRY AIRMASS WILL BE IN PLACE
SO HAVE REMOVED SHOWERS AND THUNDERSTORMS FROM THE FORECAST FOR
SUNDAY.

.LONG TERM...SUNDAY NIGHT THROUGH NEXT THURSDAY. SOUTHWESTERLY FLOW
ALOFT MONDAY VEERING TO A MORE ZONAL FLOW BY TUESDAY AS HIGH PRESSURE
OVER THE DESERT SOUTHWEST EXPANDS INTO SOUTHERN CALIFORNIA. FOR
THE GREAT BASIN THIS MEANS A MUCH DRIER AIRMASS ALONG WITH MORE
STABILITY. SHOULD SEE MOSTLY SUNNY SKIES MONDAY AND TUESDAY OVER ALL
OF NORTHERN AND CENTRAL NEVADA. PRECIPITABLE WATER VALUES INCREASE
UP TO AROUND .65 INCHES OVER WHITE PINE COUNTY ON WEDNESDAY AND
COMBINE WITH LIFTED INDICES OF AROUND -1. THIS WILL RESULT IN
AFTERNOON CUMULUS CLOUDS OVER EAST-CENTRAL NEVADA...ALONG WITH THE
POSSIBILITY OF ISOLATED THUNDERSTORM ACTIVITY. SIMILAR SITUATION FOR
THURSDAY.
&&

.AVIATION...DRY AIR MOVING IN FROM THE WEST WILL RESULT IN MOSTLY
SUNNY SKIES ACROSS WESTERN NEVADA TODAY. EASTERN AREAS WILL DRY OUT
AS WELL...BUT NOT UNTIL LATER IN THE AFTERNOON OR EARLY EVENING. IN
THE MEAN TIME...EXPECT THUNDERSTORMS TO DEVELOP AT KEKO AND KELY
LATE THIS MORNING OR EARLY AFTERNOON...ENDING IN THE EARLY EVENING
AS MORE DRY AIR MOVES INTO THE REGION.
&&

.FIRE WEATHER...DRIER AIR WILL BEGIN TO MOVE IN FROM THE SOUTHWEST
TODAY FOR DECREASING SHOWER AND THUNDERSTORM COVERAGE. BY LATE
AFTERNOON SHOWERS AND THUNDERSTORMS WILL MOSTLY BE CONFINED TO
EASTERN ELKO AND EASTERN WHITE PINE COUNTIES AND MAINLY ISOLATED
IN NATURE. THIS DRIER AIR WILL PUSH OUT ALL THE MOISTURE BY SUNDAY
FOR AN END TO THE THREAT OF THUNDERSTORMS. DRY CONDITIONS WILL
PREVAIL NEXT WEEK EXCEPT FOR THE POSSIBILITY OF A FEW
THUNDERSTORMS OVER EAST CENTRAL NEVADA WEDNESDAY AND THURSDAY.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

91/96/96/91

In the hours before

Special weather statement, Sep 1, 8:51 AM PDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
851 AM PDT SAT SEP 1 2012

NVZ035-011615-
WHITE PINE COUNTY NV-
851 AM PDT SAT SEP 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHITE PINE COUNTY
UNTIL 915 AM PDT...

AT 849 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHEAST OF SHOSHONE...MOVING NORTHEAST
AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  NEAR GREAT BASIN NATIONAL PARK...

&&

LAT...LON 3868 11422 3873 11434 3903 11423 3891 11403
      3877 11404
TIME...MOT...LOC 1550Z 215DEG 23KT 3879 11420

86
Special weather statement, Sep 1, 11:35 AM PDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1135 AM PDT SAT SEP 1 2012

NVZ035-011900-
WHITE PINE COUNTY NV-
1135 AM PDT SAT SEP 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WHITE PINE COUNTY UNTIL
NOON PDT...

AT 1131 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 16 MILES NORTHWEST OF MCGILL...MOVING NORTHEAST
AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL WHITE PINE COUNTY...

&&

LAT...LON 3978 11502 3951 11466 3941 11511 3948 11521
TIME...MOT...LOC 1834Z 227DEG 23KT 3956 11500

86
Special weather statement, Sep 1, 11:59 AM PDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1159 AM PDT SAT SEP 1 2012

NVZ033-011930-
EXTREME EASTERN ELKO COUNTY NV-
1159 AM PDT SAT SEP 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN ELKO COUNTY UNTIL
1230 PM PDT...

AT 1154 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF WEST WENDOVER...MOVING
NORTHEAST AT 30 MPH. THIS STORM WILL MOVE OVER I-80 NEAR WEST
WENDOVER.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO BE A MAIN
THREAT WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   WEST WENDOVER...

&&

LAT...LON 4059 11419 4066 11427 4090 11406 4087 11401
      4066 11403 4066 11404
TIME...MOT...LOC 1858Z 224DEG 25KT 4070 11412

86

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 5:17 PM PDTSpecial Weather StatementLKNElko43 min
Aug 31, 5:30 PM PDTSpecial Weather StatementLKNElko45 min
Aug 31, 8:51 PM PDTSpecial Weather StatementLKNEureka39 min
Sep 1, 8:51 AM PDTSpecial Weather StatementLKN24 min
Sep 1, 11:35 AM PDTSpecial Weather StatementLKNWhite Pine25 min
Sep 1, 11:59 AM PDTSpecial Weather StatementLKN31 min
Sep 1, 12:10 PM PDTSevere Thunderstorm WarningLKNWhite Pine26 min
Sep 1, 12:19 PM PDTSevere Thunderstorm WarningLKNElko41 min
Sep 1, 12:36 PM PDTSevere Thunderstorm WarningLKNElko39 min
Sep 1, 12:40 PM PDTSevere Thunderstorm WarningLKNElko, White Pine50 min
Sep 1, 12:42 PM PDTSevere Thunderstorm WarningLKNElko33 min
Sep 1, 1:22 PM PDTSpecial Weather StatementLKNElko23 min
Sep 1, 1:26 PM PDTSevere Thunderstorm WarningLKNElko21 min
Sep 1, 1:28 PM PDTSevere Thunderstorm WarningLKNElko, White Pine19 min
Sep 1, 1:34 PM PDTSpecial Weather StatementLKNElko26 min
Sep 1, 1:56 PM PDTSevere Thunderstorm WarningLKNElko18 min
Sep 1, 2:31 PM PDTSpecial Weather StatementLKN29 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.